MAUDE Adverse Event Report: BIOMET UK LTD. OXF ANAT BRG LT X-SM SZ 5 PMA; KNEE PROTHESIS

BIOMET UK LTD. OXF ANAT BRG LT X-SM SZ 5 PMA; KNEE PROTHESIS
Model Number N/A
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 02/13/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Initial report.Customer has indicated that the product has been discarded by the hospital.Associated product : item name oxf uni tib tray sz aa lm pma.Item : 159531 lot : 437850.Once the investigation has been completed, a supplemental mdr will be submitted.Product not returned.
 
Event or Problem Description
The patient underwent an initial left unicompartmental knee replacement.Subsequently, a revision procedure was performed due to bearing dislocation.
 
Additional Manufacturer Narrative
(b)(4).D11: associated product : item name oxf uni tib tray sz aa lm pma; item : 159531 lot : 437850.As the product has not been received, the investigation was limited to the information provided; a review of device history records and complaint history.Two pre-revision (i.E.Prior to second bearing revision on 13th february 2020) radiographs were provided with cmp-0587563 for review: one anterioposterior (ap) and one mediolateral (ml).Both radiographs were taken on 11th february 2020, as written on each radiograph.The patient initially underwent a left knee medial unicompartmental arthroplasty on (b)(6) 2019, followed by meniscal bearing exchange after 3 months and 17 days from the primary surgery because the polyethylene bearing had subluxed anteriorly and was sitting vertical to the joint, as mentioned in the 1st revision surgical report (provided in an associated complaint (b)(4)).The 3 mm polyethylene bearing was exchanged with a thicker 5 mm bearing during the first revision surgery.The 5 mm polyethylene bearing dislocated again about 1 month after the first revision as the patient uncrossed her leg and the knee popped, as mentioned in the summary of clinical visit on (b)(6) 2020.Subsequently, the patient underwent a second revision of the left medial unicompartmental arthroplasty with a persona partial knee tibial component as mentioned in the second revision surgical report.The zimmer biomet product experience report (zper) provided with the complaint states the age (56 years old), gender (female), height (61 inches), and weight (166 pounds) of the patient.The patient had a bmi of 31.4 (obese).The provided ml radiograph shows that the marker wire and marker balls from the meniscal bearing are present anteriorly in the joint space, confirming that the bearing had dislocated at the time of imaging, prior to the second revision procedure.In the ml radiograph, some third body debris is visible in the posterior joint space.It is unclear if this is an osteophyte, bone cement or the fabella, and whether it contributed to the dislocated bearing by articulating against it.The provided ap radiograph also shows one marker ball lateral to the femoral component, confirming the dislocation of the polyethylene.It is difficult to assess the fit of the components in this ap radiograph due to the position of the knee during imaging.The tibial component may have medial overhang, however this cannot be confirmed due to the above mentioned reason.The oxford partial knee surgical technique recommends that the patient lies supine on the x-ray table and the leg and x-ray beam are manipulated under fluoroscopic control until the tibial component appears exactly end-on in silhouette.In this projection, the alignment of the beam with the flat orthogonal surfaces (horizontal tray and vertical lateral wall and keel) allows great accuracy and reproducibility.The oxford partial knee surgical technique further recommends that the medial edge of the tibial tray is flush with (or have less than 2 mm overhang from) the medial edge of the tibial plateau.The manufacturing history record (mhr) for the polyethylene meniscal bearing has been checked and verifies that the bearing was manufactured and sterilised in accordance with the applicable specifications.The mhrs for the femoral and tibial components were not available at the time of writing of this report.The instructions for use provided with the oxford partial knee system [2] provide the following relevant information: possible adverse effects: dislocation and subluxation due to inadequate fixation and improper positioning.Muscle and fibrous tissue laxity can also contribute to these conditions.The first revision surgical report (provided with (b)(4)) mentions that the metal component themselves seemed to be intact and alignment seemed to be excellent.The second revision surgical report (provided with (b)(4)) also mentions we then inspected the metal and this appeared to be intact.The root cause of the dislocation of the bearing cannot be confirmed without provision of the revised bearings and further post primary and radiographic information.A review of the complaint database over the last 3 years has found no similar complaint for this item code 159792.Without the opportunity to examine the complaint product, the root cause cannot be determined due to insufficient information.Risk assessment: risk management report documents the estimated residual risk associated with the device within the reported event.The root cause of the issue could not be determined with the information currently available, therefore the specific failure cause within the risk tables could not be selected for comparison.The reported event states revision due to dislocation.In the risk file, dislocation is considered harm with a severity level of 3 for a number of hazards defined as moderate, which is described in the severity table as: s-3 prescribed medical or surgical intervention to preclude permanent impairment of a body function or body structure.Contributed to minor, temporary, or medically reversible injury.The outcome of this complaint is considered to be within the severity of the rmr.Corrective action taken: no corrective action required at this time.Preventive action taken: no preventive action required at this time.If any additional information becomes available, then the complaint will be reopened and investigated thoroughly.
 
Event or Problem Description

Brand Name
OXF ANAT BRG LT X-SM SZ 5 PMA
Common Device Name
KNEE PROTHESIS
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key9817406
Report Number3002806535-2020-00137
Device Sequence Number1568281
Product Code NRA
UDI-Device Identifier05019279068951
UDI-Public05019279068951
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
P01004
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/14/2021
Device Model NumberN/A
Device Catalogue Number159792
Device Lot Number352080
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/13/2020
Supplement Date Received by Manufacturer05/12/2020
Initial Report FDA Received Date03/11/2020
Supplement Report FDA Received Date05/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight75